Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 67, NWS Mobile, AL

May 8, 2025Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 8, 2025, 6:03 PM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2025, 6:03 PM CDT (23:03 UTC)
Expired
May 8, 2025, 6:45 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 79 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS54 KMOB 082303
SVRMOB
ALC039-FLC091-082345-
/O.NEW.KMOB.SV.W.0067.250508T2303Z-250508T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
603 PM CDT Thu May 8 2025

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Eastern Covington County in south central Alabama...
  Northeastern Okaloosa County in northwestern Florida...

* Until 645 PM CDT.

* At 603 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Andalusia, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Laurel Hill, Florala, Opp, and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8639 3088 8639 3099 8661 3147 8633
      3145 8626 3144 8626 3143 8620 3100 8619
TIME...MOT...LOC 2303Z 215DEG 14KT 3118 8639 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
991 
WWUS54 KMOB 082336
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
636 PM CDT Thu May 8 2025

ALC039-FLC091-082346-
/O.EXP.KMOB.SV.W.0067.000000T0000Z-250508T2345Z/
Covington AL-Okaloosa FL-
636 PM CDT Thu May 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COVINGTON AND
NORTHEASTERN OKALOOSA COUNTIES WILL EXPIRE AT 645 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3099 8639 3088 8639 3099 8661 3147 8633
      3145 8626 3144 8626 3143 8620 3100 8619
TIME...MOT...LOC 2336Z 215DEG 14KT 3128 8631 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:43 PM CDT, 20 minutes earlier.

Area forecast discussion, May 8, 5:43 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
543 PM CDT Thu May 8 2025

...New Aviation...

.DISCUSSION...
Issued at 355 PM CDT Thu May 8 2025

Through Friday Night...

The highly positively-tilted longwave trough extending from eastern
Canada to the Desert Southwest will continue to sag southward as an
upper ridge builds over the western states. A mid/upper closed low
pressure center is expected to develop within the trough on Friday,
generally centered over the ARLATEX region, and settle southward
over southeast Texas and southern Louisiana by the end of the near
term. An inverted trough reflected at the surface is forecast to
develop over the western half of the Gulf on Friday, and shift
eastward while expanding northward through Friday night.

A canopy of high clouds will spread over the region tonight, and
then into the mid levels and eventually the low levels through the
period. As clouds continue to increase, precipitable water values
will increase to between 1.5 to 1.8 inches by mid Friday afternoon.
The combination of the mid/upper closed low pressure area and the
surface trough will allow for numerous showers and scattered
thunderstorms to expand northward across the region late tonight
through Friday. This convection will linger through the overnight
hours. Decreasing stability on Friday with MLCape values increasing
to between 500 and 1000 J/KG may support the development of a few
strong storms with localized wind gusts up to 35 mph during the
afternoon into early evening. We anticipate a general 0.5" of total
rainfall across our northern zones and up to 1.3" of rainfall across
our southern zones through the near term.

Low temperatures tonight are expected to be in the lower to middle
60s interior areas, and from 65 to 70 degrees closer to the coast.
High temperatures Friday should be around 80 degrees. Low temps
Friday night are expected to be in the lower to middle 60s all
areas, except for upper at the beaches. A Moderate Risk of rip
currents will remain through Friday, becoming Low Friday night.
/22

Saturday through Wednesday...

The base of an upper trough continues to slide toward the area on
Saturday and will start to cut off. The resultant upper low
starts off rather elongated as it meanders over the north central
Gulf Coast throughout the day on Saturday. The low continues to
meander along the Gulf through Sunday night before slowly lifting
north early next week. Rain chances begin to go down Tuesday into
Wednesday as some drier air begins to filter into the area as the
low lifts out and northwesterly flow aloft briefly moves overhead.
In the meantime, expect an unsettled pattern this weekend into
early next week as we remain on the eastern, wetter side of this
upper low. Temperatures remain mild over the weekend due to the
rain and cloud cover, but will begin to rebound by mid-week. 13/07

&&

.AVIATION...
(00Z TAFS)
Issued at 540 PM CDT Thu May 8 2025

VFR conditions will persist throughout most of the overnight
hours. Clouds will slowly begin to build in from south to north as
ceilings become MVFR by mid-morning tomorrow and into the
afternoon. Rain will also overspread the area by midday on Friday
leading to MVFR visibilities and potentially IFR visibilities in
the heavier showers. Winds will be light and variable tonight
becoming easterly in the morning then variable during the
afternoon. BB-8 &&

.MARINE...
Issued at 355 PM CDT Thu May 8 2025

No impacts to small craft are expected as a light to
moderate diurnal flow pattern will prevail through Saturday, with
offshore flow developing during the late night/morning hours,
followed by onshore flow during the afternoon/evening hours. A more
established onshore flow will resume Monday and Tuesday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  81  62  77  62  77  63  80 /  40  70  60  60  40  60  60  50
Pensacola   69  78  67  77  67  76  67  79 /  30  80  70  70  50  70  70  50
Destin      70  81  68  79  68  78  69  80 /  20  80  70  80  60  70  70  60
Evergreen   63  83  60  77  60  77  61  82 /  10  60  50  70  40  70  70  70
Waynesboro  62  81  60  74  58  74  60  79 /  10  60  40  50  30  60  60  70
Camden      62  81  61  74  59  73  62  79 /  10  40  40  60  40  70  70  80
Crestview   64  83  62  78  62  79  62  82 /  20  70  70  80  50  70  70  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.

FL...High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 8, 5:37 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
537 PM CDT Thu May 8 2025

ALZ060-FLZ205-082315-
Covington AL-Okaloosa Inland FL-
537 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL COVINGTON AND
NORTHEASTERN OKALOOSA COUNTIES THROUGH 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laurel Hill, or 11 miles west of Florala. This storm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florala, Lockhart, and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8639 3087 8639 3088 8661 3104 8663
      3115 8634 3099 8631
TIME...MOT...LOC 2237Z 260DEG 4KT 3098 8652

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:36 PM CDTSpecial Marine WarningMOB114 min
May 8, 10:30 AM CDTRip Current StatementMOBBaldwin, Mobile8 hr
May 8, 5:37 PM CDTSpecial Weather StatementMOBCovington38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.